Alert archive / Idaho / Winter Storm Watches in 2021
Winter Storm Watch 5, NWS Missoula, MT
NWS Missoula, MT issued this winter storm watch at Feb 24, 2021, 10:07 AM PST for Clearwater County, Idaho County, Idaho. It took effect at Feb 25, 2021, 7:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 24, 2021, 10:07 AM PST (18:07 UTC)
- In effect from
- Feb 25, 2021, 7:00 AM PST
- Expired
- Feb 25, 2021, 3:16 AM PST
- In force
- Issued by
- NWS Missoula, MT
Counties Clearwater County, ID, Idaho County, ID
The radar
The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 6.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
202 WWUS45 KMSO 241807 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 1107 AM MST Wed Feb 24 2021 MTZ001-251815- /O.NEW.KMSO.WW.Y.0025.210225T1500Z-210226T1500Z/ Kootenai/Cabinet Region- 1107 AM MST Wed Feb 24 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THURSDAY TO 8 AM MST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches. Snow showers or snow bands could create periods of high snowfall rates, possibly up to an inch an hour at times. Expect low visibility and gusty winds blowing snow during these showers. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish. * WHEN...From 8 AM Thursday to 8 AM MST Friday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ004-251815- /O.NEW.KMSO.WW.Y.0025.210225T1500Z-210227T0000Z/ Lower Clark Fork Region- 1107 AM MST Wed Feb 24 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THURSDAY TO 5 PM MST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 8 to 12 inches at Lookout Pass, while 2 to 5 inches at lower elevations. There will be periods of snow showers and snow bands creating at times 1-2" per hour snow rates. These showers will be capable of low visibilities and gusty winds blowing snow. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Haugan. * WHEN...From 8 AM Thursday to 5 PM MST Friday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ007-251815- /O.NEW.KMSO.WW.Y.0025.210226T0000Z-210226T1500Z/ Orofino/Grangeville Region- 1007 AM PST Wed Feb 24 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THURSDAY TO 7 AM PST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches. * WHERE...Camas Prairie, Grangeville and vicinity, and Greer Grade. * WHEN...From 4 PM Thursday to 7 AM PST Friday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ008-251815- /O.NEW.KMSO.WW.Y.0025.210226T0000Z-210226T1500Z/ Lower Hells Canyon/Salmon River Region- 1007 AM PST Wed Feb 24 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THURSDAY TO 7 AM PST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 5 inches at Whitebird Hill and 1 to 3 inches elsewhere. * WHERE...Lower Hells Canyon/Salmon River Region. * WHEN...From 4 PM Thursday to 7 AM PST Friday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ005-006-251815- /O.NEW.KMSO.WS.A.0005.210225T1500Z-210227T0000Z/ Northern Clearwater Mountains-Southern Clearwater Mountains- 1007 AM PST Wed Feb 24 2021 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 11 to 20 inches possible, potential of 2 to 3 feet in the highest terrain. High probability of 1" per hour snow rates between 2pm and 5pm PST and again from 10pm through 6am PST Friday. Backcountry users are highly encouraged to use ITD avalanche sources for up to the minute information on changing conditions. * WHERE...Elk River, Highway 11 Pierce to Headquarters, Pierce, Dixie, Elk City, and Highway 12 Lowell to Lolo Pass. * WHEN...From Thursday morning through Friday afternoon. * IMPACTS...Travel could be very difficult to impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
2 follow-up statements
417 WWUS45 KMSO 242034 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 134 PM MST Wed Feb 24 2021 MTZ002-252045- /O.EXA.KMSO.WW.Y.0025.210225T1500Z-210226T1500Z/ West Glacier Region- 134 PM MST Wed Feb 24 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THURSDAY TO 8 AM MST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 6 to 9 inches at Marias Pass, while 2 to 4 inches west of Essex. Winds gusting as high as 35 mph may blow around snow, reducing visibility, and drifting over roads. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * WHEN...From 8 AM Thursday to 8 AM MST Friday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ001-252045- /O.CON.KMSO.WW.Y.0025.210225T1500Z-210226T1500Z/ Kootenai/Cabinet Region- 134 PM MST Wed Feb 24 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 8 AM THURSDAY TO 8 AM MST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches. Snow showers or snow bands could create periods of high snowfall rates, possibly up to an inch an hour at times. Expect low visibility and gusty winds blowing snow during these showers. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish. * WHEN...From 8 AM Thursday to 8 AM MST Friday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ004-252045- /O.CON.KMSO.WW.Y.0025.210225T1500Z-210227T0000Z/ Lower Clark Fork Region- 134 PM MST Wed Feb 24 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 8 AM THURSDAY TO 5 PM MST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 8 to 12 inches at Lookout Pass, while 2 to 5 inches at lower elevations. There will be periods of snow showers and snow bands creating at times 1-2" per hour snow rates. These showers will be capable of low visibilities and gusty winds blowing snow. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Haugan. * WHEN...From 8 AM Thursday to 5 PM MST Friday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ007-252045- /O.CON.KMSO.WW.Y.0025.210226T0000Z-210226T1500Z/ Orofino/Grangeville Region- 1234 PM PST Wed Feb 24 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 PM THURSDAY TO 7 AM PST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches. * WHERE...Camas Prairie, Grangeville and vicinity, and Greer Grade. * WHEN...From 4 PM Thursday to 7 AM PST Friday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ008-252045- /O.CON.KMSO.WW.Y.0025.210226T0000Z-210226T1500Z/ Lower Hells Canyon/Salmon River Region- 1234 PM PST Wed Feb 24 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 PM THURSDAY TO 7 AM PST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 5 inches at Whitebird Hill and 1 to 3 inches elsewhere. * WHERE...Lower Hells Canyon/Salmon River Region. * WHEN...From 4 PM Thursday to 7 AM PST Friday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ005-006-252045- /O.CON.KMSO.WS.A.0005.210225T1500Z-210227T0000Z/ Northern Clearwater Mountains-Southern Clearwater Mountains- 1234 PM PST Wed Feb 24 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 11 to 20 inches possible, potential of 2 to 3 feet in the highest terrain. High probability of 1" per hour snow rates between 2pm and 5pm PST and again from 10pm through 6am PST Friday. Backcountry users are highly encouraged to use ITD avalanche sources for up to the minute information on changing conditions. * WHERE...Elk River, Highway 11 Pierce to Headquarters, Pierce, Dixie, Elk City, and Highway 12 Lowell to Lolo Pass. * WHEN...From Thursday morning through Friday afternoon. * IMPACTS...Travel could be very difficult to impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
117 WWUS45 KMSO 251116 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 416 AM MST Thu Feb 25 2021 IDZ005-261200- /O.UPG.KMSO.WS.A.0005.210225T1500Z-210227T0000Z/ /O.NEW.KMSO.WS.W.0009.210225T1600Z-210227T0000Z/ Northern Clearwater Mountains- 316 AM PST Thu Feb 25 2021 ...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO 4 PM PST FRIDAY... * WHAT...Heavy snow and blowing snow expected. Total snow accumulations of 12 to 20 inches, with up to three feet of snow above 6,000 feet. Winds gusts up to 40 mph will cause areas of blowing and drifting snow, particularly Thursday night into Friday morning. * WHERE...Elk River, Highway 11 Pierce to Headquarters, and Pierce. * WHEN...From 8 AM this morning to 4 PM PST Friday. * IMPACTS...Travel could be very difficult to impossible. Areas of blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ006-261200- /O.UPG.KMSO.WS.A.0005.210225T1500Z-210227T0000Z/ /O.NEW.KMSO.WS.W.0009.210225T1600Z-210227T0000Z/ Southern Clearwater Mountains- 316 AM PST Thu Feb 25 2021 ...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO 4 PM PST FRIDAY... * WHAT...Heavy snow and blowing snow expected. Total snow accumulations of 12 to 20 inches, with up to three feet of snow above 6,000 feet. Winds gusts up to 40 mph will cause areas of blowing and drifting snow, particularly Thursday night into Friday morning. * WHERE...Dixie, Elk City, and Highway 12 Lowell to Lolo Pass. * WHEN...From 8 AM this morning to 4 PM PST Friday. * IMPACTS...Travel could be very difficult to impossible. Areas of blowing snow could significantly reduce visibility. Backcountry users are highly encouraged to reference ITD avalanche sources for up to the minute information on changing conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ007-261200- /O.EXT.KMSO.WW.Y.0025.210225T1600Z-210227T0000Z/ Orofino/Grangeville Region- 316 AM PST Thu Feb 25 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 8 AM THIS MORNING TO 4 PM PST FRIDAY... * WHAT...Snow expected. Total snowfall accumulations of 2 to 5 inches below 2,500 feet, including Orofino and Kooskia. Total snowfall accumulations of 6 to 10 inches, including bench areas of above Orofino, Grangeville, Woodland, and Weippe. * WHERE...Camas Prairie, Grangeville and vicinity, and Greer Grade. * WHEN...From 8 AM this morning to 4 PM PST Friday. * IMPACTS...Travel could be affected. Gusty south winds up to 50 mph will cause areas of blowing and drifting snow in the vicinity of Grangeville from 9 am to 2 pm PST Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ008-261200- /O.EXT.KMSO.WW.Y.0025.210225T1600Z-210227T0000Z/ Lower Hells Canyon/Salmon River Region- 316 AM PST Thu Feb 25 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 8 AM THIS MORNING TO 4 PM PST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 8 inches for Whitebird Hill and elevations above 3,000 feet. Total snow accumulations of 2 to 4 inches below 3,000 feet. * WHERE...Lower Hells Canyon/Salmon River Region. * WHEN...From 8 AM this morning to 4 PM PST Friday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ001-261200- /O.CON.KMSO.WW.Y.0025.210225T1500Z-210226T1500Z/ Kootenai/Cabinet Region- 416 AM MST Thu Feb 25 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 AM MST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches. Localized snow bands will produce snowfall rates up to one inch per hour Thursday night into Friday morning. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish. * WHEN...From 8 AM Thursday to 8 AM MST Friday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ004-261200- /O.CON.KMSO.WW.Y.0025.210225T1500Z-210227T0000Z/ Lower Clark Fork Region- 416 AM MST Thu Feb 25 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 5 PM MST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 10 to 16 inches from Saltese to Lookout Pass on I-90. Total snow accumulations of 3 to 6 inches at lower elevations. Localized snow bands will produce snowfall rates up to one inch per hour Thursday night into Friday morning. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Haugan. * WHEN...From 8 AM Thursday to 5 PM MST Friday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ002-261200- /O.CON.KMSO.WW.Y.0025.210225T1500Z-210226T1500Z/ West Glacier Region- 416 AM MST Thu Feb 25 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 AM MST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 7 inches, with locally higher amounts east of Essex to Marias Pass. Winds gusting as high as 40 mph. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * WHEN...From 8 AM Thursday to 8 AM MST Friday. * IMPACTS...Travel could be affected. Areas of blowing and drifting snow are possible between Essex and Marias Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm watch went out at Feb 24, 3:11 AM PST, 6 hours 56 minutes earlier.
Area forecast discussion, Feb 24, 3:11 AM PST, 6 hours 56 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
411 AM MST Wed Feb 24 2021
.DISCUSSION...A plume of snow continues to move southward over
parts of north central Idaho and west central Montana this
morning. These areas could anticipate to receive another 1 to 2
inches of new snow by noon today. Several winter weather
advisories remain in affect due to the last night's snowfall and
its impact on this morning's commute. The shower activity will
diminish by this afternoon as a weak ridge of high pressure slides
over the area.
A cold front is still on track to push through the Northern
Rockies on Thursday. This front will bring gusty westerly winds
and widespread snow. Winds could gust up into the 30 mph range
during the passage of the front. Ahead of the front, southerly
winds are expected to develop over the Camas Prairie in
Grangeville Idaho by mid to late Thursday morning. The prairie
around Grangeville could experience gusts as high as 50 mph. The
snow associated with the front will be the start of an extended
period of precipitation for parts of the Northern Rockies. The
mountains along the Montana/Idaho border along with areas around
Glacier National Park could see snow falling from Thursday until
Sunday morning. The mountains appear to receive feet of new snow
during this time frame while the valleys appear to receive 1 to 4
inches of new snow accumulations.
The models are hinting at an arctic airmass that will glance along
the Continental Divide Friday night into Saturday. The current
thinking is that the bulk of the cold air will stay east of the
divide, but some cold air could make its way over Marias Pass and
filtrate into Columbia Falls.
The models diverge on the first part of next week, but the overall
pattern is expected to remain fairly active.
&&
.AVIATION...A plume of snow continues to move through portions of
north central Idaho and west central Montana this morning. The
areas under this plume will have reduced visibilities and lowered
ceilings through the morning hours with KBTM having the biggest
impact of the area terminals. The shower activity appears to
diminish by this afternoon.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 9 AM MST this morning
Missoula/Bitterroot Valleys.
Winter Weather Advisory until 9 AM MST this morning
Bitterroot/Sapphire Mountains.
Winter Weather Advisory until 9 AM MST this morning
Potomac/Seeley Lake Region.
Winter Weather Advisory until 9 AM MST this morning
Butte/Blackfoot Region.
Winter Weather Advisory until 9 AM MST this morning Lower Clark
Fork Region.
ID...Winter Weather Advisory until 8 AM PST this morning Lower Hells
Canyon/Salmon River Region.
Winter Weather Advisory until 8 AM PST this morning
Orofino/Grangeville Region.
Winter Weather Advisory until 8 AM PST this morning Northern
Clearwater Mountains...Southern Clearwater Mountains.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 10:07 AM PST | Winter Weather Advisory | MSO | Clearwater, Idaho | 72 hr |
Nearby
Winter Storm Watches in Idaho, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.